A Moment of Modafinil

TW: Mentions of suicidal thoughts. 

In hindsight, I’m not sure this was the best moment to try out a medication that’s supposed to help you stay awake, given that it was going up against jet lag, lack of sleep, exhaustion, and the general sleepiness caused by my antidepressants. But I was desperate to feel something other than drowsy and trying out the Modafinil was the only option to hand. So, for a week, I took it twice daily – per the instructions of my prescription – and I thought I’d describe the experience, just in case it might be useful to somebody.


For most of the week, I took the 8am pill and then went straight back to sleep, only waking up again to take the 12pm pill. I was just so tired; I couldn’t wake up, no matter how hard I tried. I did manage to get up earlier on a couple of the days but regardless I only felt actually awake for a couple of hours before I started feeling sleepy again. I was constantly exhausted and fell asleep, sometimes multiple times in a day, regardless of how hard I tried to stay awake. Red Bull didn’t seem to help much. The first night, I never went to sleep at all – despite how tired I was – but after that it was all I could do to stay awake for more than a couple of hours at a time.

I haven’t had much appetite since taking the ADHD medications but I was suddenly very nauseous again with absolutely no interest in food. I have to say, it’s an improvement on the medications that make my want to eat constantly but it’s still not pleasant.

My mental health took a hit too. I was very anxious but there were multiple external factors to consider so I tried to tough it out but it just kept getting worse. Within a few days, I was feeling incredibly overwhelmed and fragile and then, on top of that, I started to feel more and more depressed. By the end of the week, I was having suicidal thoughts again. I stopped taking them at that point. It said that, if it causes depression (or perhaps made my existing depression worse, I don’t know), to stop and talk to a doctor and maybe I should’ve waited to stop until I could talk to my doctor but it was the long weekend and I just couldn’t face feeling like that any longer. So I stopped taking them and sent my doctor an email about it. I’m hoping for a proper appointment with him soon.


I was only taking them for a week but they didn’t seem to have any positive affect at all; I was still employing extra strategies etc to try and stay awake, something I would’ve hoped I wouldn’t have to do with the Modafinil. Having said that, I was only taking 100mg and I’ve read that most people need to take 200mg to feel the effects but I’m worried that taking a higher dose would make my depression even worse and that’s not something I can be okay with.

For several days after, I was sleeping long nights and most of the day; I was probably sleeping somewhere between sixteen and eighteen hours out of every twenty four. I’ve emerged from that at this point but I’m still incredibly sleepy. The quest for a non-drowsy life continues.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: